Otherwise known as “breakthrough bleeding,” spotting between periods while on the birth control pill is very common. This is especially true in the first few months of pills or if you are late in taking a pill.
In most cases, this isn’t something to be concerned about and will disappear within a few pill packs. If it doesn’t, however, you might want to check in with your prescribing doctor just to be on the safe side; you might need to take a different type of birth control pill.
The birth control pill is composed of the hormones estrogen and progesterone (or less frequently, just progesterone), which inhibit ovulation, change cervical mucus or make the endometrium inhospitable to implantation. Changing hormone levels, most notably estrogen, and a thin endometrial lining are the most common causes of breakthrough bleeding.
If you have been taking the pill exactly as directed and at the same time each day, it should provide you with sufficient protection against pregnancy. If you have missed a few pills or have been inconsistent in when and how you’ve been taking your pill, you will want to use a backup method of birth control, like a condom, until you get a period and are ready to start the next pack.
If you experience breakthrough bleeding or spotting while taking your birth control pills, continue to take them exactly as directed –- one pill each day at the same time. If the bleeding is because of missed pills, consult the package insert for your pills or the pharmacy where you filled the prescription to find out what to do. The instructions will vary depending on the type of birth control pill you are on, how many pills you missed and what point you are in your cycle. As always, if you have any concerns, make sure to use a second method of birth control to prevent pregnancy.